BACKGROUND: Heparin-induced thrombocytopenia (HIT) results in platelet consumption and a virulent thrombotic state, which generally responds to cessation of heparin and initiation of anticoagulation. Rarely, delayed HIT can occur and/or persist after heparin is discontinued. STUDY DESIGN AND METHODS: A 47-year-old male developed delayed HIT with severe thrombocytopenia and thrombosis after cardiac surgery. Thrombocytopenia developed and persisted after heparin cessation and did not improve despite sequential use of argatroban followed by bivalirudin. Treatment with intravenous immunoglobulin (IVIg) was well tolerated and resulted in rapid resolution of thrombocytopenia. RESULTS: There are few case reports on the management of delayed HIT with severe and prolonged thrombocytopenia. The risk for thrombosis and bleeding in the setting of an undefined time course increases uncertainty in management. CONCLUSION: This case, along with others accumulating in the literature, suggest that IVIg may be effective in treating delayed HIT with persistent thrombocytopenia.
ASJC Scopus subject areas
- Immunology and Allergy